Nearly bipartite graphs with large chromatic number


P. Erdős and A. Hajnal asked the following question. Does there exist a constant ε>0 with the following property: If every subgraphH of a graphG can be made bipartite by the omission of at most ε|H| edges where |H| denotes the number of vertices ofH thenx(H) ≦ 3.

The aim of this note is to give a negative answer to this question and consider the analogous problem for hypergraphs. The first was done also by L. Lovász who used a different construction.

This is a preview of subscription content, access via your institution.


  1. [1]

    I. Bárány, A short proof of Kneser’s conjecture,Journal of Comb. Theory, A,25 (1978), 325–326.

    MATH  Article  Google Scholar 

  2. [2]

    B. Bollobás,Extremal graph theory, Academic Press, London 1978.

    Google Scholar 

  3. [3]

    P. Erdős, Graph theory and probability,Canadian J. of Math. 11 (1959), 34–38.

    Google Scholar 

  4. [4]

    P. Erdős, On the combinatorial problems which I would most like to see solved,Combinatorica 1 (1981), 25–42.

    MathSciNet  Google Scholar 

  5. [5]

    P. Erdős andA. Hajnal, Kromatikus gráfokról (On chromatic graphs, in Hungarian),Matematikai Lapok 18 (1967), 1–4.

    MathSciNet  Google Scholar 

  6. [6]

    P. Erdős, A. Hajnal andE. Szemerédi, On almost bipartite large chromatic graphs,to appear in the volume dedicated to the 60th birthday of A. Kotzig.

  7. [7]

    D. Greenwell andL. Lovász, Applications of product colouring,Acta Math. Acad. Sci. Hung. 25 (1974), 335–340.

    MATH  Article  Google Scholar 

  8. [8]

    L. Lovász, Kneser’s conjecture, chromatic number, and homotopy,J. Combinatorial Theory, A,25 (1978), 319–324.

    MATH  Article  Google Scholar 

  9. [9]

    L. Lovász,Combinatorial Problems and Exercises, Akadémiai Kiadó — North-Holland, Budapest—Amsterdam, 1979.

    Google Scholar 

  10. [10]

    V. Rödl andZs. Tuza, On color critical graphs (manuscript).

  11. [11]

    A. Schrijver, Vertex-critical subgraphs of Kneser graphs,reprint, Amsterdam (1978).

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Rödl, V. Nearly bipartite graphs with large chromatic number. Combinatorica 2, 377–383 (1982).

Download citation

AMS subject classification (1980)

  • 05 C 15
  • 05 C 65